Maine, 2011

Tropical Storm and Flash Flood in Maine, August 28, 2011

August 28, 2011 · NWS CAR · 16 events in 16 counties and zones

Hurricane Irene made a final landfall around New York City as a Category 1 hurricane then weakened to a tropical storm while lifting northeast across New England. |Tropical Storm Irene brought heavy rains and gusty winds to northern and eastern Maine through the afternoon into the night of the 28th.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Hurricane Irene made a final landfall around New York City as a Category 1 hurricane then weakened to a tropical storm while lifting northeast across New England. The storm then transitioned to a post-tropical cyclone across northwest Maine during the night of the 28th.|Tropical Storm Irene brought heavy rains and gusty winds to northern and eastern Maine through the afternoon into the night of the 28th. Sustained winds generally ranged from 20 to 30 mph...locally up to around 35 mph. A peak wind gust of 63 mph was reported at Sedgwick during the late afternoon. Wind gusts across northern and eastern Maine generally ranged from 30 to 40 mph...with localized gusts of 50 to 60 mph with convective elements. The winds toppled trees and power lines...with the most extensive damage from Piscataquis county southward across Downeast Maine. Around 30,000 customers lost power across these areas...with scattered power outages across northern Maine.|Rainfall totals across northern and eastern Maine generally ranged from 1.50 to 3.00 inches...with localized totals of 4.00 to 5.00 inches. Isolated totals approaching 10.00 inches were reported around Baxter State Park where upslope into the mountains enhanced rainfall. No significant river or stream flooding was reported across the region. However...flash flooding in Baxter State Park did wash out numerous roads.|The minimum surface pressure reported during the storm was around 985 mb. Storm surge was not a factor during the storm...with no tornadoes reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 28, 1:47 PM EST, 13 minutes earlier.

Area forecast discussion, Aug 28, 1:47 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
247 PM EDT SUN AUG 28 2011

.SYNOPSIS...
IRENE WILL TRACK NORTH ACROSS WESTERN NEW ENGLAND THIS AFTN THEN
CONTINUE NORTHEAST ACROSS WESTERN MAINE TONIGHT. THE STORM WILL
MOVE NORTH OF THE STATE ON MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
NOT MANNY CHG SLATED TO REAL NEAR TERM GRIDS ATTM...WITH MANY OF
THE FCST GRIDS TIED TO TROP HDLNS. HOWEVER...IT IS POSSIBLE THAT
IF NHC DROPS TROP HDLNS LATER TNGT OR ERLY MON MORN...REMNANT TROP
STORM FORCE WINDS MON MORN WILL BE CONVERTED WIND ADV/HIGH WIND
WRNGS IF NECESSARY. GIVEN THAT MODELS SHOW VERY STRONG WINDS ALF
MON MORN BETWEEN 09-16Z...AND THE POTENTIAL OF SOME SUNSHINE EVEN
ACROSS NRN AREAS BY THEN END OF THIS PD...THE POTENTIAL OF MIX
DOWN FROM ABOUT 3 KFT AGL OVR NRN/CNTRL PTNS OF THE FA IS MDTLY
HIGH...SO SUBSEQUENTLY...THESE AREAS OF THE FA MAY EXPERIENCE THE
STRONGEST WINDS OF THE EVENT AFT THE RAIN ENDS. WINDS ALF QUICKLY
DECREASE OVR CNTRL/NRN PTNS OF THE FA FROM 18Z ONWARD...WHICH
SHOULD ALLOW ANY WIND HDLNS TO END DURING ERLY AFTN.

OTHERWISE...OVRNGT LOWS WILL BE MILD...IN FACT MAY RISE OVR NRN
PTNS OF THE FA LATER THIS EVE BEHIND A PSEUDO WARM FRONT...BEFORE
COOLING IN THE PRE AND POST DAWN HRS BEHIND IRENE ERLY MON MORN.
HI TEMPS MON WILL BE NEAR SEASONAL NORMS.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
EXPECT A FAIRLY QUIET PATTERN THROUGH THE SHORT TERM PERIOD. BY
MONDAY NIGHT IRENE WILL BE LOCATED WELL TO OUR NORTH WITH SURFACE
HIGH PRESSURE SLOWLY BUILDING IN BEHIND IT. MEANWHILE AN UPPER
TROUGH WILL MOVE ACROSS ONTARIO AND INTO SOUTHERN QUEBEC BY TUESDAY
MORNING...THEN SKIRT EXTREME NORTHERN MAINE TUESDAY EVENING. THIS
WILL BRING SHOWERS TO NORTHERN MAINE TUESDAY AFTERNOON INTO THE
FIRST PART OF THE OVERNIGHT. ONCE THIS FEATURE MOVES INTO NEW
BRUNSWICK...THE PRECIPITATION WILL TAPER OFF AND COME TO AN END BY
WEDNESDAY MORNING. TEMPERATURES WILL GENERALLY BE IN THE UPPER 60S
TO MID 70S FOR HIGHS WITH OVERNIGHT LOWS 45 TO 55.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...

HIGH PRESSURE WILL DOMINATE THE REGION FROM WEDNESDAY NIGHT
THROUGH FRIDAY BRINGING PLENTY OF SUNSHINE ALONG WITH SEASONALLY
WARM TEMPERATURES. A COLD FRONT WILL PUSH INTO THE REGION FROM
NORTH TO SOUTH ON SATURDAY BRINGING THE CHANCE OF SHOWERS.
GUIDANCE INDICATES THAT THIS FRONT MAY STALL OVER THE REGION AND
AS A RESULT THE CHANCE OF SHOWERS IS MAINTAINED ACROSS THE REGION
THROUGH SUNDAY.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
NEAR TERM: MSLY IFR IN RAIN AND MIST THIS EVE...IMPROVING TO MVFR
FROM S TO N ACROSS THE TAF SITES LATER TNGT INTO ERLY MON MORN
WITH THE PASSAGE OF THE BACK EDGE OF STEADY RNFL. S TO N
IMPROVEMENT TO VFR WILL NOT BE FAR BEHIND ERLY TO LATE MON MORN AS
SFC WINDS BECOME STRONGLY DOWNSLOPE ACCOMPANIED BY STRONG MID/LOW
LVL DOWNGLIDE WITH STRONG Q-VEC DVRG.

SHORT TERM: VFR EXPECTED THROUGH MUCH OF THE SHORT TERM. ONLY
EXCEPTIONS WILL BE MVFR CONDITIONS IN PATCHY FOG LATE MONDAY
NIGHT. THE NORTHERN TERMINALS MAY ALSO SEE MVFR
CEILINGS/VISIBILITY TUESDAY AFTERNOON INTO THE FIRST PART OF
THE NIGHT DUE TO LIGHT RAIN. EXPECT VFR CONDITIONS FOR WEDNESDAY
THROUGH FRIDAY.

&&

.MARINE...
NEAR TERM: TROP STORM WRNGS CONT OVR OUR WATERS FOR THE TM BEING.
WINDS HAVE BEEN A LITTLE SLOW TO INCREASE TO TROP STORM STRENGTH
DUE TO STABLE LLVL LAPSE RATES FROM OUR NORMALLY COOL SSTS...BUT
BELIEVE STRONGER WINDS WILL ARRIVE BY EVE AND THEN CONT OVRNGT.
NOT SURE WHEN TROP HDLNS WILL BE DROPPED...BUT GALE FORCE WINDS
LATE TNGT AND ERLY MON MORN SHOULD DECREASE TO SCA WIND SPEEDS
OVR OUR WATERS BY LATE MON MORN...WITH ONLY LEFT OVR HI SEAS
PROMPTING SCA HDLNS BY MID AND LATE MON MORN.

SHORT TERM: WAVES WILL CONTINUE TO SUBSIDE AS IRENE PULLS
NORTHWARD AWAY FROM THE REGION. THEY SHOULD DROP BELOW SCA
CRITERIA BY LATE TUESDAY. NO CONCERNS ON THE WATERS THEREAFTER.

&&

.HYDROLOGY...
WE INCREASED QPF SOMEWHAT OVR OUR FA WITH AN EARLIER FCST UPDATE...
WHERE WE STILL XPCT 3 TO 6 INCHES OVR OUR WRN MTN ZONES AND 2 TO 4
INCHES ELSEWHERE. A FEW ERN SLOPES OF OUR HIGHEST TRRN OVR
PISCATAQUIS COUNTY COULD LOCALLY EXCEED 6 IN. IN ADDITION TO THE
CONTD THREAT OF LCLZD STREAM AND URBAN FLOODING WITH ONGOING RNFL...
MAINSTREAM RVR GUIDANCE FROM NERFC INDICATES INCREASED POTENTIAL
FOR FLOODING ON THE PISCATAQUIS AND THE ST JOHN/ALLAGASH RVR
BASINS AFT THE RN ENDS WHEN STORM RUNOFF FROM STREAM TRIBUTARIES
FULLY ENTERS THE MAINSTREAM RVRS. SUBSEQUENTLY...PARTS OF THE
CURRENT FLOOD WATCH INCLUDING THESE BASINS MAY NEED TO BE EXTENDED
BEYOND THE CURRENT EXP TM DEPENDING FLOOD POTENTIAL ON THESE RVRS...
WHICH WILL NOT BE TOTALLY KNOWN UNTIL THE STORM TOTAL RNFL AT THE
CONCLUSION OF THIS EVENT. VERY SIG RISES ARE ALSO XPCTD ACROSS THE
PENOBSCOT AND AROOSTOOK RVR BASINS AS WELL...BUT THESE BASINS DO
NOT POSE AS IMMINENT OF A THREAT FOR FLOODING AS THE PISCATAQUIS
AND ST JOHN/ALLAGASH BASINS ATTM.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH THROUGH MONDAY AFTERNOON FOR MEZ001>006-010-011-
     015>017-029>032.
     TROPICAL STORM WARNING FOR MEZ001>006-010-011-015>017-029>032.
MARINE...TROPICAL STORM WARNING FOR ANZ050>052.
&&

NEAR TERM...VJN
SHORT TERM...HASTINGS
LONG TERM...FITZSIMMONS
AVIATION...VJN
MARINE...VJN/HASTINGS
HYDROLOGY...
Hazardous weather outlook, Aug 28, 2:53 AM EST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
353 AM EDT SUN AUG 28 2011

MEZ001>006-010-011-015>017-029>032-290800-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
353 AM EDT SUN AUG 28 2011

...TROPICAL STORM WARNING IN EFFECT...
...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH MONDAY
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.
   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.
   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-290800-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
353 AM EDT SUN AUG 28 2011

...TROPICAL STORM WARNING IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TROPICAL STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 28, 9:28 AM EST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1028 AM EDT SUN AUG 28 2011

MEZ004>006-010-011-015>017-029>032-281530-
CENTRAL PISCATAQUIS ME-NORTHERN PISCATAQUIS ME-SOUTHEAST AROOSTOOK ME-
CENTRAL PENOBSCOT ME-NORTHERN PENOBSCOT ME-NORTHERN WASHINGTON ME-
SOUTHERN PISCATAQUIS ME-SOUTHERN PENOBSCOT ME-CENTRAL WASHINGTON ME-
COASTAL WASHINGTON ME-COASTAL HANCOCK ME-INTERIOR HANCOCK ME-
1028 AM EDT SUN AUG 28 2011

A BAND OF HEAVY RAIN IN ADVANCE OF TROPICAL STORM IRENE WAS MOVING
FROM SOUTH TO NORTH ACROSS DOWN EAST MAINE. A NATIONAL WEATHER
SERVICE SPOTTER IN HAMPDEN REPORTED 1 INCH OF RAIN FELL IN A HALF
HOUR. THE HEAVY RAIN RATE WILL CREATE PONDING OF WATER ON THE
HIGHWAYS AND MINOR FLOODING IN LOW LYING AREAS.

LG

The radar

The Portland,ME radar (KGYX), 168 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

15 tropical storm, 1 flash flood. Local standard time, as filed.

Tropical Storm, Coastal Hancock

When
August 28, 2:00 PM EST to 10:00 PM EST
Where
Coastal Hancock forecast zone
Reported by
Law Enforcement
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Wind gusts of 40 to 50 mph were common with Tropical Storm Irene...with some gusts in excess of 60 mph. A peak wind gust of 63 mph was reported at Sedgwick. The winds brought down many trees and power lines...leading to numerous power outages. Numerous roads in Ellsworth were blocked by fallen trees.

Tropical Storm, Coastal Washington

When
August 28, 2:00 PM EST to 10:00 PM EST
Where
Coastal Washington forecast zone
Reported by
Law Enforcement
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Wind gusts of 20 to 30 mph were common with Tropical Storm Irene...with some gusts to around 40 mph. A peak wind gust of 40 mph was reported near Harrington. The winds brought down many trees and power lines...leading to numerous power outages.

Tropical Storm, Southern Penobscot

When
August 28, 2:00 PM EST to 10:00 PM EST
Where
Southern Penobscot forecast zone
Reported by
Law Enforcement
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Wind gusts of 30 to 40 mph were common with Tropical Storm Irene...with some gusts in excess of 50 mph. A peak wind gust of 53 mph was reported in Bangor. The winds brought down many trees and power lines...leading to numerous power outages.

Tropical Storm, Interior Hancock

When
August 28, 2:00 PM EST to 10:00 PM EST
Where
Interior Hancock forecast zone
Reported by
Law Enforcement
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Wind gusts of 30 to 40 mph were common with Tropical Storm Irene...with some gusts in excess of 50 mph. The winds brought down many trees and power lines...leading to numerous power outages.

Tropical Storm, Central Washington

When
August 28, 2:00 PM EST to 10:00 PM EST
Where
Central Washington forecast zone
Reported by
Law Enforcement
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Wind gusts of 20 to 30 mph were common with Tropical Storm Irene...with some gusts to around 40 mph. The winds brought down many trees and power lines...leading to numerous power outages.

Tropical Storm, Northern Washington

When
August 28, 2:00 PM EST to 10:00 PM EST
Where
Northern Washington forecast zone
Reported by
Law Enforcement
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Wind gusts of 20 to 30 mph were common with Tropical Storm Irene...with some gusts to around 40 mph. The winds brought down trees and power lines...leading to power outages.

Tropical Storm, Southern Piscataquis

When
August 28, 2:00 PM EST to 10:00 PM EST
Where
Southern Piscataquis forecast zone
Reported by
Law Enforcement
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Wind gusts of 40 to 50 mph were common with Tropical Storm Irene...with some gusts in excess of 50 mph. A peak wind gust of 57 mph was reported near East Sangerville. The winds brought down many trees and power lines...leading to numerous power outages.

Tropical Storm, Northern Piscataquis

When
August 28, 2:00 PM EST to 10:00 PM EST
Where
Northern Piscataquis forecast zone
Reported by
Park/Forest Service
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Wind gusts of 30 to 40 mph were common with Tropical Storm Irene...with some gusts in excess of 40 mph. The winds brought down trees.

Tropical Storm, Central Piscataquis

When
August 28, 2:00 PM EST to 10:00 PM EST
Where
Central Piscataquis forecast zone
Reported by
Official NWS Observations
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

Wind gusts of 30 to 40 mph were common with Tropical Storm Irene...with some gusts in excess of 40 mph. A peak wind gust of 42 mph was reported at Greenville. The winds brought down trees.

Tropical Storm, Northern Penobscot

When
August 28, 2:00 PM EST to 10:00 PM EST
Where
Northern Penobscot forecast zone
Reported by
Law Enforcement
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Wind gusts of 20 to 30 mph were common with Tropical Storm Irene...with some gusts in excess of 40 mph. The winds brought down trees and power lines.

Tropical Storm, Northeast Aroostook

When
August 28, 2:00 PM EST to 10:00 PM EST
Where
Northeast Aroostook forecast zone
Reported by
Law Enforcement
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Wind gusts of 30 to 40 mph were common with Tropical Storm Irene...with isolated gusts in excess of 50 mph. A peak wind gust of 53 mph was reported at Van Buren. The winds brought down trees and power lines.

Tropical Storm, Northwest Aroostook

When
August 28, 2:00 PM EST to 10:00 PM EST
Where
Northwest Aroostook forecast zone
Reported by
Law Enforcement
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Wind gusts of 30 to 40 mph were common with Tropical Storm Irene...with isolated gusts in excess of 40 mph. A peak wind gust of 43 mph was reported at Frenchville. The winds brought down trees and power lines.

Tropical Storm, Northern Somerset

When
August 28, 2:00 PM EST to 10:00 PM EST
Where
Northern Somerset forecast zone
Reported by
Public
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Wind gusts of 30 to 40 mph were common with Tropical Storm Irene...with some gusts in excess of 40 mph.

Tropical Storm, Central Penobscot

When
August 28, 2:00 PM EST to 10:00 PM EST
Where
Central Penobscot forecast zone
Reported by
Public
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Wind gusts of 30 to 40 mph were common with Tropical Storm Irene...with some gusts in excess of 40 mph.

Tropical Storm, Southeast Aroostook

When
August 28, 2:00 PM EST to 10:00 PM EST
Where
Southeast Aroostook forecast zone
Reported by
Public
Coordinates
46.659, -68.599 (the zone’s center; the record gives no point)

Wind gusts of 30 to 40 mph were common with Tropical Storm Irene...with some gusts in excess of 40 mph.

Flash Flood, Piscataquis

When
August 28, 3:00 PM EST to 4:30 PM EST
Where
Piscataquis County, 12.4 mi ESE of Chamberlain Lake to 26.22 mi WNW of Millinocket Arpt
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
46.219, -69.101

Tropical Storm Irene brought very heavy rain to the higher terrain of northern Piscataquis county. Moisture upsloping into the mountains of Baxter State Park produced from 6.00 up to nearly 10.00 inches of rain. The heavy rain led to flash flooding which washed out numerous roads around the park.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, August 2011The 2011 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 339908, 339909, 339910, 339911, 339912, 339913, 339914, 339915, 339916, 339917, 339918, 339919, 340264, 340265, 340266, 339921.